1. Health

Bitter Taste After Chemotherapy

What to Do When You Have a Bitter Taste Caused By Chemotherapy

By

Updated June 10, 2014

Written or reviewed by a board-certified physician. See About.com's Medical Review Board.

You have just completed your second round of chemotherapy and everything tastes bitter. Your doctor encourages you to stay hydrated and eat balanced meals, but how are you expected to do so when everything taste a little like battery acid?

You are not alone. Taste changes can be a common side effect of chemotherapy, especially with certain drugs. About 50% of people undergoing chemotherapy experience some short of taste change during treatment.

When Foods and Drinks Taste Bitter After Chemotherapy

Over the course of millions of people undergoing chemotherapy, a few tried and true ways to make foods and drinks less bitter have come about. You may not be able to completely rid yourself of the bitter taste, but there are lots of ways to lessen it, helping you to comfortably eat and drink:
  • Try drinking ice cold beverages. Adding some fruit slices to your water may also help. Lemon and lime are popular choices for folks who don't like the taste of plain water, but citrus may just add to the bitter taste; it can also irritate mouth sores. Strawberry, peach or watermelon may be better choices. Use what works for you.
  • Use marinades to add flavor to meats. Using fruits, herbs, and spices to marinate meats is a great way to mask the bitter taste in your mouth.
  • Some people find that red meat and pork increase the bitter taste. Try cooking with chicken or using strong sauces and marinades to help with flavor.
  • Sweeter foods tend be help with bitter tastes. Cold, sweet drinks like shakes and can be a great way to get in much needed protein and calories. Shakes can also be prepared with meal nutrition drinks like Ensure or Boost as their base.
  • Eat with plastic utensils. Many people find that eating with plastic cutlery helps with the bitter taste. Some even avoid using metallic pots and pans when cooking, as well.

Is There Anything My Doctor Can Do To Prevent The Bitter Taste?

Unfortunately, there is not much your doctor can to do prevent taste changes caused by chemotherapy. Still, it is very important that you let your doctor know about any side effects of treatment you are experiencing -- even taste changes.

Side effects involving taste changes can lead to weight loss. When foods taste differently, you can develop an aversion to certain foods or eating altogether, which can cause weight loss and malnutrition.

Will The Bitter Taste Cause by Chemotherapy Ever Go Away?

Rest assured that most people's sense of taste returns to normal after treatment ends. For the most part, you can expect the bitter taste to lessen and eventually go away when treatment ends.

For some, it improves very soon after treatment is complete. For others, it may be a few weeks or evens months before it disappears.

  1. About.com
  2. Health
  3. Cancer
  4. Treatment of Cancer
  5. Chemotherapy
  6. Chemotherapy Side Effects
  7. Coping With Bitter Taste Change After Chemotherapy

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.